Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 77, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 18, 1998, 12:51 PM CDT for Douglas County, Jefferson County, Kansas. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 18, 1998, 12:51 PM CDT (17:51 UTC)
- Expired
- Jun 18, 1998, 1:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
Counties Douglas County, KS, Jefferson County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 1:10 PM CDT | Hail 0.75 | Lawrence, KS | |
| Jun 18, 1:15 PM CDT | Hail 0.75 | Oskaloosa, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 5.9 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2794 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 827 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 327 m²/s²
- 0-3 km storm-relative helicity
- 449 m²/s²
- Significant tornado parameter
- 6.9
- Supercell composite
- 26.9
The text
As transmitted, in the capitals the NWS used until 2016.
826
WUUS1 KTOP 181756 RRA
SVRTOP
KSC045-087-181830-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1251 PM CDT THU JUN 18 1998
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS
SOUTHEASTERN JEFFERSON COUNTY IN NORTHEAST KANSAS
* UNTIL 130 PM CDT
* AT 1249 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF LECOMPTON...OR ABOUT 11
MILES SOUTHEAST OF TOPEKA...MOVING EAST AT 25 MILES PER HOUR.
* SOME LOCATIONS AFFECTED...
CLINTON LAKE
MC LOUTH
PERRY
WILLIAMSTOWN
LECOMPTON
EUDORA
CLINTON
LAWRENCE
LARGE HAIL OVER AN INCH IN DIAMETER IS LIKELY WITH THIS SEVERE
THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...MOVE INDOORS.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:50 AM CDT, 10 hours 1 minute earlier.
Area forecast discussion, Jun 18, 2:50 AM CDT, 10 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 250 AM CDT THU JUN 18 1998 THUNDERSTORMS THIS MORNING...THEN TEMPERATURES MAIN FORECAST CONCERNS. 06Z SURFACE MAP SHOWED COLD FRONT STILL HANGING BACK IN CENTRAL- SOUTHWEST KANSAS. THUNDERSTORMS ALONG AND AHEAD OF THIS FRONT IN NORTHCENTRAL KANSAS WERE RATHER BENIGN AT THE MOMENT WITH WARM MID LEVEL TEMPS HINDERING EXPLOSIVE DEVELOPMENT. LATEST RADAR SHOTS SHOWING CONVECTION EAST OF THIS LINE AND AN OUTFLOW BOUNDARY WORKING INTO NORTHEAST KS. WOULD EXPECT THIS ACTIVITY TO CONTINUE PROGRESSING EAST THROUGH THE MORNING WHERE RUC SHOWS INSTABILITY AXIS GREATEST AT 12Z OVER EASTERN KS...BUT SHOULD BE CONFINED TO NORTHEAST SECTIONS. MODELS IN PRETTY GOOD AGREEMENT IN DRAGGING COLD FRONT THROUGH FAR EASTERN KANSAS SHORTLY AFTER 18Z. VERY DRY WEST TO SOUTHWEST MID LEVEL FLOW SHOULD END ANY PRECIP AFTER FRONTAL PASSAGE EVEN THOUGH ETA SHOWS 500 MB SHORT WAVE STILL OVER CENTRAL KS BY 18Z. MID LEVEL LAPSE RATES APPROACH 8C/KM ACROSS NORTHEAST KS THIS AFTERNOON BUT GIVEN LACK OF MOISTURE WILL ONLY INTRODUCE CLOUDS TO THE FORECAST. SUBSIDENCE BEHIND UPPER TROF AND DECENT COOL ADVECTION SHOULD PUSH WINDS INTO THE BREEZY CATEGORY FOR THIS AFTERNOON. TEMPERATURES WILL BE A BIT TRICKY. MOST AREAS SHOULD START OFF RELATIVELY MILD THIS MORNING AND WITH DOWNSLOPING WESTERLY FLOW EXPECT TEMPS TO WARM RELATIVELY WELL. FWC/FAN NUMBERS NOT TOO FAR OFF FROM ETA SURFACE TEMP FORECASTS AND THESE CORRELATE WELL TO A MIX-DOWN OF ETA 850 FORECAST TEMPS. DRY WESTERLY FLOW CONTINUES OVERNIGHT WITH MOSTLY CLEAR SKIES. WONT ARGUE MUCH WITH FWC/FAN NUMBERS...AND THEY ARE CLOSE TO GOING FORECAST. A RETURN TO FAST WESTERLY FLOW ALOFT INDUCES CYCLOGENESIS IN THE LEE OF THE ROCKIES ON FRIDAY. A RETURN TO SOUTH AND SOUTHWESTERLY LOW LEVEL FLOW QUICKLY DRAWS WARM 850 AIR NORTH WITH ETA 850 TEMPS FORECAST INTO THE 21-25 DEG C RANGE EAST TO WEST ACROSS CWA. SIGNIFICANT LOW LEVEL MOISTURE IS SUPPRESSED IN OKLAHOMA DURING THE DAY WITH RELATIVELY DRY AIR CONTINUING ACROSS KANSAS. THUS WILL LEAN MORE TOWARD WARMER FWC TEMPS FRIDAY. .TOP...NONE. SD
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 1:28 PM CDT | Severe Thunderstorm Warning | TOP | Douglas | 32 min |
| Jun 18, 1:42 PM CDT | Severe Thunderstorm Warning | TOP | Franklin | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.